Are these in your home? Prevent a pet poisoning

Take your pet to the vet if you suspect ingestion of something toxic

Last Wednesday, while on my lunch break, I noticed that I had missed several calls from my friend Colin. He had left messages about the urgency of his situation and that I needed to get in touch with him immediately. When I called him back he asked me if we carried something called vitamin K here at 1800PetMeds. Apparently Colin was concerned that his cat may have ingested some rat poison and wanted to treat the cat without proper veterinary guidance after doing some “internet research.”

Since vitamin K is the clotting ingredient that gets disrupted when an animal has ingested an anticoagulant, he felt that simply giving this medication would be the answer. Since we don’t carry vitamin K and treating a cat poisoning at home is never recommended, I strongly suggested that he immediately take his cat to the veterinarian. When Colin noticed that his cat had stopped eating and drinking, became weak, had pale gums, and was having difficulty breathing he realized that he needed to take the cat in for a checkup. It was lucky that he went in when he did, because the cat not only needed to get a vitamin K injection but he also needed intravenous fluids and a blood transfusion. Had he not taken the cat to receive the proper treatment, this poisoning would have most likely been fatal.

Some medications such as anticoagulants can be dangerous even in small doses, and in fact, almost anything can become poisonous if the wrong dose is given. A dose as small as the tip of a needle of certain medications and chemicals can be enough to cause serious harm or even death to a cat or a dog. Even medications like common vitamins that are normally safe under most circumstances could become dangerous if given in overdose quantities.

Following are some examples of human and animal medications that are frequently found in many homes that can be extremely dangerous. Keep in mind that this is not a complete list, but a sample of some common culprits that quickly come to mind:

  • Acetaminophen (Tylenol): a medication used for pain in humans is extremely dangerous even in small quantities in certain animals.
  • Fluoxetine (Prozac): a common drug for depression or for obsessive disorder can be hazardous if not given properly.
  • Acetylsalicylic acid (aspirin): one of the oldest known anti-inflammatory medications used for pain can be toxic in both dogs and cats even in small doses.
  • Diphenhydramine (Benadryl): a frequently used anti-allergy medicine can be hazardous if not used properly.
  • Digoxin: this drug commonly used for heart failure and heart disease has a very narrow range of safety and must be given exactly as prescribed, or it could be dangerous.
  • Methylphenidate (Ritalin) and Pseudoephedrine (Sudafed): both central nervous system stimulants can be dangerous if given incorrectly or to the wrong animal.
  • Diabetes medications: another class of drugs that can be very dangerous in the wrong dose are the ones used for diabetes. If blood sugar is lowered too quickly with insulin or with an oral medication, hypoglycemia can result and become potentially life-threatening. Insulin dose can be measured incorrectly if the wrong syringe is used. U-40 insulin should be drawn up with U-40 syringes and U-100 insulin with U-100 syringes.  Make sure you know which syringe to use, and don’t hesitate to ask your pharmacist if you’re not sure which one to use.

Today’s topic is accidental poisoning. Sometimes, such as in the situation that Colin was facing, a cat or dog can get into something even with the best intentions and efforts of the owner. In cases like this, the best thing is for the owner to know how to react to this emergency. Today I will continue to briefly describe poisoning with anticoagulants such as those found in rat poisons and how best way to handle those.

If you actually see the cat or dog ingest the rat poison, it may be possible for the veterinarian to induce vomiting or get it bound up with activated charcoal. Usually if caught within a few hours, vomiting can help and activated charcoal can be beneficial for about ten or twelve hours after the initial ingestion. If you only notice the symptoms such as bleeding gums, the veterinarian may want to administer coagulation factors and replace any lost fluids. Either way, if you suspect or see this type of poisoning, do not try to deal with the situation yourself. If you can’t get to an emergency veterinarian then at the very least call pet poison control at 888-426-4435 or 800-213-6680.

Since most cases of anticoagulant toxicity are preventable, the best thing is to be alert as to where the poison is in the home, and keep the pets away from that area; proper storage is imperative. Pets should not be outside unsupervised, especially if you know that neighbors or others are potentially using poisons around their property. Preventing accidental poisonings from medicine is mostly a matter of placing all your medication someplace safe–from both pets and children.

Another way to prevent toxicity is to make sure nobody gives your pet any medication without checking with you first. That being said, it is important to know what your pet can and cannot take. Last but not least, if your pet gets into something such as rat poison, for the health of your companion it’s important to take him or her immediately to the veterinarian so treatment can begin immediately. In cases of poisoning, the veterinarian may be able to do some things early that may not be available as options later on after the poison has completely absorbed and damage has already occurred.

As always, if you have any other medication related questions, a 1800PetMeds pharmacist is available to help answer those for you.

Related Posts

Leave a Comment